Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 22, NWS Des Moines, IA

June 15, 2010Poweshiek County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 15, 2010, 11:20 AM CDT for Poweshiek County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2010, 11:20 AM CDT (16:20 UTC)
Expired
Jun 15, 2010, 1:31 PM CDT
In force
2 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:47 AM CDTHEAVY RAIN 1.75Deep River, IARAINFALL TOTAL SINCE 7AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WGUS53 KDMX 151620
FFWDMX
IAC157-151930-
/O.NEW.KDMX.FF.W.0022.100615T1620Z-100615T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT TUE JUN 15 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA...

* UNTIL 230 PM CDT

* AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. AROUND 1 TO 3 INCHES OF RAIN ARE EXPECTED IN THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  BROOKLYN AND MALCUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4152 9245 4152 9275 4180 9277 4185 9230
      4160 9229

$$

JOHNSON
2 follow-up statements
508 
WGUS73 KDMX 151732
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE JUN 15 2010

IAC157-151930-
/O.CON.KDMX.FF.W.0022.000000T0000Z-100615T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
1232 PM CDT TUE JUN 15 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN POWESHIEK
COUNTY UNTIL 230 PM CDT...

AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS OVER THE WARNED AREA. HEAVY RAIN PRODUCING THUNDERSTORMS HAD 
MOVED EAST INTO EASTERN IOWA BY 1225 PM.  ADDITIONAL HEAVY RAINFALL 
IS NOT EXPECTED.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BROOKLYN.

DO NOT DRIVE THROUGH FLOODED ROADS.

LAT...LON 4166 9248 4169 9260 4175 9267 4177 9277
      4180 9277 4179 9250 4183 9231 4166 9231

$$

JOHNSON
235 
WGUS73 KDMX 151831
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT TUE JUN 15 2010

IAC157-151846-
/O.CAN.KDMX.FF.W.0022.000000T0000Z-100615T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
131 PM CDT TUE JUN 15 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN POWESHIEK
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4166 9248 4169 9260 4175 9267 4177 9277
      4180 9277 4179 9250 4183 9231 4166 9231

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:23 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 6:23 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
623 AM CDT TUE JUN 15 2010

.UPDATE AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
H850 BOUNDARY AND WEAK SFC WAVE CONTINUE OVER THE AREA EARLY THIS
AM. MODELS CONTINUE TO SUGGEST ISENTROPIC LIFT OVER THE BOUNDARY
THIS MORNING WITH THE ACTIVITY GRADUALLY SHIFTING SOUTHEAST DURING
THE AFTERNOON HOURS. HRRR/GFS/NAM ALL SHOW ACTIVITY IN KANSAS AND MO
INCREASING NORTHWARD THROUGH THE MORNING.  DENSE FOG ALSO A PROBLEM
IN THE NORTH...THOUGH COVERAGE IS PATCHY TO AT TIMES WIDESPREAD.
WILL ISSUE A DENSE FOG ADV FOR THE NORTHWEST/WEST UNTIL 8 AM.
SHOWERS AND SCT STORMS WILL BE MOVING IN FROM THE SOUTH AND EXPECT
THE MOVEMENT TO KEEP RAINFALL TOTALS FROM GETTING TOO HIGH. THERE
MAY BE A FEW AREAS THAT NEED WATCHING DURING THE MORNING HOURS.
HIGHS WILL BE HELD BACK A BIT NORTH/NORTHEAST. WILL SEE CLOUDS
DIMINISH BY LATER IN THE AFTERNOON AND SUN TO RETURN MOST AREAS
WEST.

.LONG TERM /TONIGHT THROUGH MONDAY/...
TONIGHT SHOULD BE QUIET WITH RIDGE MOVING OVER THE CWA.  WILL LKLY
SEE SOME PTCHY FOG WITH LIGHT WINDS OVR VERY WET GROUND AND HAVE PUT
IN PTCHY FOR FOR MUCH OF THE CWA.  WAA WED NGT WILL PRODUCE SOME
TSRA OVR NGT WED NGT.  MDLS ARE NOT VERY CONSISTENT WITH EACH OTHER
OR EVEN INTERNALLY FOR THE SYS COMING THRU ON THU.  WENT MOSTLY WITH
TIMING OFF THE GFS AND THE THERMAL FIELDS...THOUGH PCPN FIELDS NOT
MAKING A LOT SENSE CONCEPTUALLY.  EXPECT TO SEE SOME REMAINING TSRA
OVR THE NERN ZNS IN THE MRNG...WITH A GOOD PART OF THE DAY RAIN
FREE.  DECENT CAPE VALUES BCMG UNCAPPED BY AFTN SHOULD ALLOW FOR
DECENT CONVECTION ALNG AND AHEAD OF CDFNT.  EXPECT TO SEE FNT HAVING
A HARD TIME GETTING TOO FAR SOUTH WITH UPR RDG TRYING TO BCM
ESTABLISHED OVR THE CENTRAL U.S. AND UPPER LOW LIFTING WELL AWAY FRM
THE CONUS.  THE UPCOMING WEEKEND IS LKLY TO BECOME ACTIVE ONCE AGAIN
WITH SWLY FLOW SETTING UP AND FNTL BNDRY HOLDING ACRS THE CENTRAL
U.S.

&&

.AVIATION...
15/12Z...WEAK BOUNDARY REMAINS OVER THE AREA WITH UPPER LEVEL LOW
EXPECTED TO TRACK EAST TODAY. AS H850 TRANSPORT REMAINS SOUTHERLY
TODAY SHOWERS AND THUNDERSTORMS WILL INCREASE SOUTHEAST HALF OF
AREA. VSBYS WILL IMPROVE THIS AFTERNOON...BUT REMAIN VLIFR THROUGH
13Z AND THEN MVFR PRIOR TO VFR AFT 15Z. LOWS PULLS OUT BY 20Z AND
CIGS SHOULD IMPROVE TO VFR MOST AREAS. BR AND FG AGAIN POSSIBLE AFT
16/04Z BUT WILL LET NEXT PACKAGE HANDLE TIMING AND COVERAGE OF
EXPECTED CONDITIONS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 8 AM CDT THIS MORNING FOR
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-GUTHRIE-HAMILTON-
HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-STORY-WEBSTER-
WINNEBAGO-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...MS JUN 10
AVIATION...REV
Hazardous weather outlook, Jun 15, 5:10 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CDT TUE JUN 15 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
510 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE AREA THIS
MORNING...AND EAST OF A MASON CITY TO LAMONI LINE THIS AFTERNOON.
SEVERE WEATHER IS NOT LIKELY...BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO
SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE
INTERMITTENTLY THROUGH THE WEEKEND. SOME OF THE STORMS MAY BE
SEVERE LATE WEDNESDAY NIGHT INTO EARLY THURSDAY OVER NORTHWEST
IOWA...AND THURSDAY AND THURSDAY NIGHT OVER THE ENTIRE STATE WITH
HIGH WINDS AND HAIL THE PRIMARY THREAT. AT THIS TIME IT IS TOO
EARLY TO DETERMINE THE EXACT LOCATION AND EXTENT OF SEVERE WEATHER
FRIDAY INTO THE WEEKEND...THOUGH SEVERE WEATHER IS POSSIBLE AS IS
HEAVY RAINFALL.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO
SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME...ESPECIALLY
THURSDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 15, 10:24 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      EDDYVILLE               41.16N 92.63W
06/15/2010                   WAPELLO            IA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 63 EXIT 53 ON SOUTHEAST EDGE OF
            EDDYVILLE.

&&

SEARCY
Local storm report, Jun 15, 10:40 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HEAVY RAIN       ALBIA                   41.03N 92.80W
06/15/2010  M2.40 INCH       MONROE             IA   TRAINED SPOTTER

            2.4 INCHES EVENT TOTAL WITH 2.1 INCHES OF RAIN THAT FELL
            BETWEEN 815 AM TO 10 AM.

&&

PODRAZIK
Local storm report, Jun 15, 10:46 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLASH FLOOD      OTTUMWA                 41.02N 92.42W
06/15/2010                   WAPELLO            IA   TRAINED SPOTTER

            8 TO 10 INCHES OF WATER ON SEVERAL ROADWAYS.

&&

JB
Local storm report, Jun 15, 10:50 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      2 N OTTUMWA             41.05N 92.42W
06/15/2010                   WAPELLO            IA   LAW ENFORCEMENT

            HIGHWAY 149 AND HIGHLAND PARK ROAD...WATER PARTIALLY
            COVERING ROADWAY.

&&

SEARCY
Local storm report, Jun 15, 11:00 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     FLASH FLOOD      4 WSW PROMISE CITY      40.72N 93.22W
06/15/2010                   WAYNE              IA   LAW ENFORCEMENT

            FLASH FLOODING WAS REPORTED ALONG THE JUBILEE ROAD
            SOUTHEAST OF CORYDON IN WAYNE COUNTY.

&&

JJOHNSON
Local storm report, Jun 15, 11:20 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     FLASH FLOOD      MYSTIC                  40.78N 92.94W
06/15/2010                   APPANOOSE          IA   TRAINED SPOTTER

            SOUTH 2ND, 3RD, 4TH, 6TH, W MAIN, POWELL, SPRING, WILLOW,
            AND LOW RD ARE ALL UNDER WATER AND CLOSED. TOTAL RAINFALL
            OF 2.6 INCHES SINCE 7 AM.

&&

JB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:29 AM CDTAreal Flood AdvisoryDMXBlack Hawk3 hr
Jun 15, 3:48 AM CDTDense Fog AdvisoryDMXAudubon, Boone, Calhoun, Carroll, Crawford, Emmet and 13 more3 hr
Jun 15, 8:23 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster19 hr
Jun 15, 9:05 AM CDTFlash Flood WarningDMXAppanoose, Decatur, Monroe, Wayne6 hr
Jun 15, 9:52 AM CDTFlash Flood WarningDMXMahaska, Monroe, Wapello5 hr
Jun 15, 10:03 AM CDTAreal Flood AdvisoryDMXWapello3 hr
Jun 15, 10:08 AM CDTRiver Flood WarningDMXDecatur11 hr
Jun 15, 10:08 AM CDTRiver Flood WarningDMXAppanoose, Wayne25 hr
Jun 15, 10:18 AM CDTFlash Flood WarningDMXDavis, Wapello3 hr
Jun 15, 2:15 PM CDTRiver Flood WarningDMXWapello21 hr
Jun 15, 3:04 PM CDTAreal Flood WarningDMXAppanoose, Monroe24 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.